Texas, 2010

Hail in Texas, May 10, 2010

May 10, 2010 · NWS FWD · 3 events in 3 counties and zones

A supercell thunderstorm produced nickel size hail in Stephens County. Further to the north a line of showers and thunderstorms developed along a dryline and produced up to nickel size hail in Grayson and Fannin Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A supercell thunderstorm produced nickel size hail in Stephens County. Further to the north a line of showers and thunderstorms developed along a dryline and produced up to nickel size hail in Grayson and Fannin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 10, 7:14 PM CST, 11 minutes earlier.

Area forecast discussion, May 10, 7:14 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
814 PM CDT MON MAY 10 2010

.UPDATE...
WIND SPEEDS WILL SLOWLY DECREASE THROUGH THE EVENING AS THE
BOUNDARY LAYER DECOUPLES. THEREFORE...WILL LET THE WIND ADVISORY
EXPIRE AT 8 PM.

FWD SOUNDING SHOWS THAT THE CAP IS HOLDING STRONG BUT THAT IT IS
VERY UNSTABLE ABOVE THE CAP. IT ALSO APPEARS THAT THE DRY LINE IS
STALLING AS EXPECTED. WILL CONTINUE TO SEE A CHANCE FOR ELEVATED
STRONG TO SEVERE STORMS WITH HAIL BEING THE PRIMARY THREAT.

WILL UPDATE TO REMOVE THE WIND ADVISORY AND ADJUST THE WIND
SPEEDS.

&&

.AVIATION...

WEAK THUNDERSTORMS NEAR POSSUM KINGDOM MOVING DUE EAST TOWARDS
METROPLEX TAF SITES. CAP REMAINS IN PLACE ACROSS THE
METROPLEX...AS SEEN IN FWD AND AIRCRAFT SOUNDINGS. HAVE TIMED
STORMS INTO AREA AFTER 02Z (9 PM) AND HAVE AMENDED THE METROPLEX
TAFS TO SHOW VCTS...AS WEAKENING STORMS MOVE INTO THE VICINITY.
84

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT MON MAY 10 2010/
SURFACE DRYLINE CURRENTLY EXTENDS FROM EXTREME WESTERN OKLAHOMA
TO NEAR VERNON TO NEAR BIG SPRING. CONVECTION HAS INITIATED IN
NORTHERN OKLAHOMA WHERE THE CAP HAS BEEN MUCH WEAKER. SCATTERED CU
HAVE DEVELOPED WEST OF THE CWA AND IS INDICATIVE OF FORCING AND
THE UVVS WILL CONTINUE TO TRY TO BREAK THE CAP AS THE DRYLINE
PROGRESSES EASTWARD.

THE 18Z SPECIAL KFWD RAOB ACTUALLY INDICATED A STRONGER EML THAN
THE 12Z SOUNDING AND CURRENT SOUNDINGS FROM AIRCRAFT DATA INDICATE
THE CAP IS CONTINUING TO STRENGTHEN. GIVEN THE STRENGTH OF THE
CAP...THINK MOST AREAS OF NORTH TEXAS SHOULD BE HARD PRESSED TO
SEE ANY CONVECTION THIS EVENING. A FEW RUNS OF THE RUC AND OTHER
HIGH RESOLUTION MODELS HAVE BROKEN THE CAP AND INDICATE ISOLATED
CONVECTION. HOWEVER...THE MODELS HAVE BEEN TOO BULLISH ON THE
MOISTURE RETURN SOUTH OF THE WARM FRONT AND HAVE BEEN WEAKENING
THE CAP AS THE AFTERNOON PROGRESSES. OBVIOUSLY IF THE CU TO OUR
WEST INITIATES INTO CONVECTION...THE ATMOSPHERE WILL BE MORE THAN
ABLE TO SUPPORT SEVERE STORMS. SBCAPE VALUES ARE GREATER THAN 3000
J/KG WITH 0-6KM SHEAR GREATER THAN 50 KNOTS. STORMS THAT DEVELOP
THEREFORE SHOULD QUICKLY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS...BUT CANT RULE OUT ISOLATED
TORNADOES. THE MOST LIKELY AREAS TO SEE CONVECTION WILL BE IN THE
NORTHWESTERN ZONES OR RED RIVER COUNTIES AND WOULD LIKELY BE
CLIPPED BY STORMS MOVING TO THE NORTHEAST/EAST. WILL CARRY 20 POPS
WITH SEVERE MENTIONED IN THE ZONES FOR AREAS NORTH OF AN EASTLAND
TO SHERMAN LINE. WILL ALSO CARRY A 10 POP WITH WEATHER MENTIONED
IN THE ZONES NORTH OF A GOLDTHWAITE TO DALLAS TO PARIS LINE LATE
THIS EVENING WITH ALL POPS TRANSITIONING EAST OVERNIGHT.

THE DRYLINE WILL RETREAT SLIGHTLY OVERNIGHT AND THEN WILL MOVE
EAST AND APPROACH THE WESTERN ZONES OF NORTH TEXAS TOMORROW
AFTERNOON. THERE WILL BE LITTLE IN THE WAY OF FORCING TOMORROW
AFTERNOON AND WILL ONLY MENTION 10 POPS WITH ISOLATED THUNDER IN
THE AFTERNOON AND EVENING. ONCE AGAIN...IF THUNDERSTORMS DO
DEVELOP THEY WILL LIKELY BECOME SEVERE.

RAIN CHANCES WILL END FOR A COUPLE OF DAYS BEFORE RETURNING AGAIN
THURSDAY THROUGH SATURDAY. A COLD FRONT WILL APPROACH THE AREA
THURSDAY AND THE BOUNDARY WILL THEN LINGER ACROSS THE AREA FOR A
COUPLE OF DAYS. THIS WILL PROVIDE A FOCUS FOR SHOWERS AND
THUNDERSTORMS AND WILL CONTINUE WITH THE CHANCE POPS ACROSS THE
CWA.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  87  73  90  72 /  10  10  10  10  20
WACO, TX              71  89  71  89  71 /  10   5  10   5  10
PARIS, TX             69  85  68  87  68 /  20  10  10   5  20
DENTON, TX            70  87  72  88  71 /  20  10  10  10  30
MCKINNEY, TX          68  85  69  86  71 /  10  10  10  10  20
DALLAS, TX            71  86  72  88  71 /  10  10  10  10  20
TERRELL, TX           72  89  72  88  70 /  10   5  10  10  20
CORSICANA, TX         70  89  70  88  72 /  10   5  10   5  10
TEMPLE, TX            71  90  70  90  73 /  10   5  10  10  10
MINERAL WELLS, TX     67  89  71  88  69 /  20  10  10  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/
Hazardous weather outlook, May 10, 7:04 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
804 PM CDT MON MAY 10 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
804 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT THROUGH MIDNIGHT ALONG AND
WEST OF A LINE FROM GAINESVILLE TO WEATHERFORD TO COMANCHE.

STORMS ARE FORMING AHEAD OF THE DRY LINE IN WESTERN NORTH TEXAS.
A STRONG CAPPING INVERSION IS IN PLACE...CAUSING THESE STORMS TO
STRUGGLE...BUT THE INVERSION IS FORECAST TO WEAKEN THIS EVENING.
IF THIS HAPPENS SUPERCELL THUNDERSTORMS WILL DEVELOP AND MOVE
EASTWARD ACROSS AREAS NORTHWEST OF A COMANCHE TO GAINESVILLE LINE.
DESTRUCTIVE WINDS...VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE IF THESE STORMS FORM. A CHANCE OF STRONG THUNDERSTORMS
WILL CONTINUE AFTER MIDNIGHT ALONG THE RED RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG
AND NORTH OF THE INTERSTATE 20 CORRIDOR TUESDAY AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS...BUT
AN ISOLATED TORNADO IS POSSIBLE IF A SUPERCELL THUNDERSTORM
DEVELOPS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH TEXAS
WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ALONG AND NORTHWEST OF A
COMANCHE TO GAINESVILLE LINE THIS EVENING...AND THEN FARTHER EAST
ALONG THE RED RIVER OVERNIGHT.

In the hours before

Special weather statement, May 10, 6:01 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT MON MAY 10 2010

TXZ100-115-110030-
YOUNG TX-STEPHENS TX-
701 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN STEPHENS COUNTY
  SOUTHWESTERN YOUNG COUNTY

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF THROCKMORTON...MOVING EAST
AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3295 9910 3296 9909 3296 9896 3306 9896
      3307 9857 3284 9857 3287 9911
TIME...MOT...LOC 0001Z 271DEG 38KT 3296 9905

85/NH
Special weather statement, May 10, 7:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
803 PM CDT MON MAY 10 2010

TXZ116-117-110130-
PALO PINTO TX-PARKER TX-
803 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PALO PINTO COUNTY
  NORTHWESTERN PARKER COUNTY

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES WEST OF MINERAL WELLS...MOVING EAST AT
45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COOL...GRAFORD...MINERAL
WELLS AND MINERAL WELLS STATE PARK.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3299 9778 3273 9778 3272 9840 3298 9839
TIME...MOT...LOC 0103Z 267DEG 38KT 3282 9830
Special weather statement, May 10, 7:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
807 PM CDT MON MAY 10 2010

TXZ115-110130-
STEPHENS TX-
807 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN STEPHENS COUNTY

AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BRECKENRIDGE...MOVING EAST
AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GUNSIGHT AND NECESSITY.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3272 9910 3275 9857 3253 9858 3254 9911
TIME...MOT...LOC 0107Z 269DEG 36KT 3264 9903
Special weather statement, May 10, 7:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CDT MON MAY 10 2010

TXZ094-095-110145-
LAMAR TX-FANNIN TX-
813 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FANNIN COUNTY
  NORTHWESTERN LAMAR COUNTY

AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM WITH A HISTORY OF TORNADOES JUST NORTH OF THE
RED RIVER NORTH OF RAVENNA MOVING EAST-SOUTHEAST AT 45 MPH. THIS STORM
HAS A HISTORY OF PRODUCING TORNADOES AND ON ITS PRESENT COURSE IT MAY
MOVE INTO EXTREME NORTHEAST FANNIN AND NORTHERN LAMAR COUNTIES AFTER
830 PM CDT.

A SEVERE WEATHER WARNING MAY BE NEEDED. PEOPLE ACROSS EXTREME
NORTHEAST FANNIN AND NORTHWEST LAMAR COUNTIES SHOULD REMAIN ALERT AS
THIS DANGEROUS STORM APPROACHES.

LAT...LON 3391 9563 3369 9566 3376 9619 3378 9617
      3384 9615 3383 9611 3385 9609 3385 9605
      3386 9603 3386 9586 3385 9583
TIME...MOT...LOC 0109Z 277DEG 37KT 3385 9614

07/BB
Special weather statement, May 10, 7:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 PM CDT MON MAY 10 2010

TXZ091-092-110200-
MONTAGUE TX-COOKE TX-
824 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COOKE COUNTY
  MONTAGUE COUNTY

AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST
OF NOCONA TO 5 MILES SOUTHWEST OF BOWIE...MOVING EAST AT 40 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...LINDSAY...
MUENSTER...NOCONA...ST. JO...FORESTBURG AND STONEBURG.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

LAT...LON 3394 9759 3391 9757 3391 9746 3383 9742
      3389 9731 3389 9718 3386 9716 3384 9708
      3389 9694 3377 9708 3380 9710 3384 9708
      3385 9716 3383 9720 3376 9718 3373 9712
      3345 9742 3345 9798 3369 9797 3396 9765
TIME...MOT...LOC 0124Z 270DEG 36KT 3389 9744 3352 9790

07/BB

The radar

The Dyess AFB radar (KDYX), 28 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stephens

When
May 10, 7:25 PM CST
Where
Stephens County, 1.16 mi E of Eolian
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.670, -99.000

Nickel size hail was reported eight miles southwest of the city of Breckenridge.

Hail, Grayson

When
May 10, 9:00 PM CST
Where
Grayson County, Denison
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.750, -96.550

Pea to nickel size hail fell in the city of Denison.

Hail, Fannin

When
May 10, 9:53 PM CST
Where
Fannin County, 1.34 mi ENE of Dodd City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.580, -96.060

Nickel size hail fell seven miles east of the city of Bonham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231577, 231578, 231579.